Alert archive / Virginia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 10, NWS Wakefield, VA

April 17, 2002King and Queen County, Virginia

NWS Wakefield, VA issued this severe thunderstorm warning at Apr 17, 2002, 4:19 PM EDT for King and Queen County, Virginia. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 17, 2002, 4:19 PM EDT (20:19 UTC)
Expired
Apr 17, 2002, 4:50 PM EDT
In force
31 min
Issued by
NWS Wakefield, VA
Area
Whole counties

County King and Queen County, VA

The radar

The Norfolk radar (KAKQ), 82 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 8.3 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2002-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 760 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2002-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
760 J/kg
Mixed-layer CIN
-144 J/kg
Mixed-layer LCL
1804 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KAKQ 172019
SVRAKQ
VAC097-172050-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
419 PM EDT WED APR 17 2002

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KING AND QUEEN COUNTY IN EAST CENTRAL VIRGINIA

* UNTIL 450 PM EDT

* AT 419 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES SOUTHWEST OF DRAGONVILLE...MOVING
  SOUTHEAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR
  LITTLE PLYMOUTH AT 445 PM
  VELMA AND MASCOT AT 450 PM

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF NICKELS.
  DAMAGING WINDS GREATER THAN 60 MILES AN HOUR.



$$

07
&&
LAT...LON 3780 7681 3770 7696 3751 7677 3759 7665

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 3:25 PM EDT, 54 minutes earlier.

Area forecast discussion, Apr 17, 3:25 PM EDT, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
325 PM EDT WED APR 17 2002

RADAR COMPOSITES CONTINUE TO SCATTERED SHOWERS AND TSTMS DEVELOPING
AS ANTICIPATED...OVER PIEDMONT...INVOF LEE TROF AXIS...WITH SOME
ISOLATED ACTIVITY FURTHER EAST ACROSS CENTRAL VA. SEA BREEZE TOOK
LONGER TO ESTABLISH TODAY. THINK THERE IS STILL POTENTIAL FOR
DEVELOPENT ACROSS THE SOUTHEAST THIS EVENING...ONCE SEA BREEZE FRONT
GETS MORE ESTABLISHED...ALTHOUGH MORE WIDESPREAD COASTAL ACTIVITY
MAY END UP FARTHER SOUTH...AS UPPER VORT WHICH WAS JUST OFF MID ATLC
COAST YDA...HAS SHIFTED S...AIDED DESTABILIZATION DOWN THERE.

EXPECT ANY ACTIVITY IN SE TO DIMINISH AFTER SUNSET...BUT
ELSEWHERE...COULD SEE MORE SHOWERS AND FEW STORMS LATE TONIGHT WITH
APPROACH OF WEAK UPPER TROF.  EFFECT OF UPPER TROF WILL BE TO
FLATTEN UPPER RIDGE...AND COOL AMS ALFT. THIS...COMBINED WITH WEAK
SFC CONVERGENCE...SHOULD ALLOW CHC OFPRECIP TO CONTINUE LATER THAT
PREVIOUS NIGHTS. NOT LOOKING AT ANYTING WIDESPREAD OVERNIGHT...BUT
CERTAINLY 30 POP IS WARRANTED NOT JUST FOR THIS EVENING...BUT ALSO
FOR THE BALANCE OF THE NIGHT. ALL MODELS ARE GENERATING LOW LEVEL
CONVERGENCE...AND MODEL QPF TONIGHT...AND POP IS CONSISTENT WITH
ADJACENT OFFICES.

THIS WEAK SYSTEM LINGERS TOMORROW...SO WILL KEEP CHC POPS THEN. MORE
SIGNIFICANT FRONT/COOL DOWN TO WORK ACROSS THE AREA FROM N TO S ON
SATURDAY. FRONT STALLS OUT ACROSS THE CAROLINAS ON SUN...WITH
FRONTAL WAVE GENERATING SHOWERS AND FEW ELEVATED TSTMS N OF FRONT
SUN AND SUN NIGHT. IN LINE WITH NEW AVN...EXPECT FRONTAL WAVE EXIT
COAST MON...WITH SEASONABLY COOLER...DRY WX EXPECTED MON AFTERNOON
INTO WED.

FCSTID = 18

.AKQ...
MD...NONE.
NC...NONE.
VA...NONE.

REILLY

In the hours before

Local storm report, Apr 17, 11:38 AM EDT, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD,VA
1138 AM EDT WED APR 17 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0520 PM    4 S SOUTH MILLS           NC   .75 INCH HAIL
04/16/02   CAMDEN                         REPORTED BY WORKER AT
                                          DISMAL SWAMP VISITOR CTR

Nearby

Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.